Antidepressants cause intestinal bleeding- research finds


0

If you are taking any antidepressant, read about this new study finding that makes antidepressants a risky medicine. Antidepressants from selective serotonin reuptake inhibitors (SSRIs) are capable of causing internal bleeding. Some of these medicines are Prozac, celexa, paxil, Zoloft, and others.

The study findings are published in The Journal of the American Osteopathic Association and is available online to view. It describes that patients using SSRIs are at a 40% higher risk of severe gastrointestinal bleeding. The risk increases even more when you use SSRI with OTC pain relieving pills.

Most of the people using SSRIs are unaware of their adverse health effects. And a risk like increased bleeding is entirely new for them. It is such a serious concern that it must come with a warning label.

Side effects of antidepressants

SSRIs are prescribed to treat depression and anxiety but how they work is not clear. The scientists believe that these antidepressants limit the reabsorption, or reuptake of serotonin into a cell. Usually, a high level of serotonin are linked with a better sense of health.

Other than depression, the uses of these antidepressants are for stress relief, obsessive-compulsive disorders, post-traumatic stress disorders, and some sexual disorders.

Along with all these benefits, the list of side effects is also there. The side effect list is so long that a user may like to reconsider taking SSRIs. Among these side effects, one of the major effects is SSRIs to cause sexual dysfunction in its users. It includes both men and women.

Other than this, the side effects also include serotonin syndrome in rare cases. All these health risks depict that SSRIs also affect bleeding. When a user combines them with anticoagulants or antiplatelet drugs (aspirin), the risk of gastrointestinal (GI) bleeding is increased even more.

Even the physicians and pharmacists are not aware of this side effect. Nearly13% people above 12 years of age take antidepressants. The prevalence of antidepressants has increased drastically in all these recent years.

What is the solution?

The review doesn’t tell if SSRIs are deadly or not. It also doesn’t talk if the patients using antidepressants and painkillers should stop using them or not. However, it emphasizes on educating yourself with antidepressants and the possible health damages before considering one for use.

The health professions know that antidepressants may put you to the risk of bleeding but patients are not aware of it. Therefore, it is necessary to convey this to the patients so that they are mentally prepared for what they are signing up for.

press release highlights the importance of physicians discussing the risks with the patients especially when they are related to SSRIs with other medications.

There are no obvious symptoms but the patients majorly shows dark, tarry stool or bright red blood in the stool that is a sign of gastrointestinal bleeding.

The treatment for this type of bleeding is SSRI therapy. The first month of this therapy is extremely important and the patient needs extreme care. That is why it is necessary to have a conversation with your doctor about the potential side effects of all the medicines prescribed to you.

The pharmacists should also educate patients on detecting the signs of gastrointestinal bleeding and intracranial bleeding. Also, taking hthe istory of a patient on SSRIs at every visit to the doctor will also help to know if the patients are taking any pain killers or not. Oftentimes patients start this self-medication of using over the counter painkillers and doctors are not aware of it.

The final word

All SSRI medicines are common antidepressants but they are a deadly combination when used with common over-the-counter medications. One major side effect of using these two in a combination is the risk of gastrointestinal bleeding.

It is necessary to know the risks of every medicine that you take. Talk to your doctor about the medicines that he has prescribed to you and medicines that you take on your own. All this information will help to evaluate the risks and benefits of medicines that you are using.

Source

http://jaoa.org/article.aspx?articleid=2723372

 

 


Like it? Share with your friends!

0
Areeba Hussain
The author is a Medical Microbiologist and healthcare writer. She is a post-graduate of Medical Microbiology and Immunology. She covers all content on health and wellness including weight loss, nutrition, and general health.

0 Comments

Your email address will not be published. Required fields are marked *

Choose A Format
Personality quiz
Series of questions that intends to reveal something about the personality
Trivia quiz
Series of questions with right and wrong answers that intends to check knowledge
Poll
Voting to make decisions or determine opinions
Story
Formatted Text with Embeds and Visuals
List
The Classic Internet Listicles
Countdown
The Classic Internet Countdowns
Open List
Submit your own item and vote up for the best submission
Ranked List
Upvote or downvote to decide the best list item
Meme
Upload your own images to make custom memes
Video
Youtube, Vimeo or Vine Embeds
Audio
Soundcloud or Mixcloud Embeds
Image
Photo or GIF
Gif
GIF format